Alert archive / Georgia / Special Weather Statements in 2017
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 27, 2017, 11:40 PM EDT for 8 counties in Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2017, 11:40 PM EDT (03:40 UTC)
- Expired
- May 28, 2017, 12:30 AM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Wind
- 50
Counties Chattooga County, GA, Dawson County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Lumpkin County, GA, Pickens County, GA, White County, GA
The radar
The Atlanta radar (KFFC), 140 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
360
WWUS82 KFFC 280340
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1140 PM EDT SAT MAY 27 2017
GAZ002-004>008-011>016-019>022-280430-
Chattooga GA-Dawson GA-Walker GA-Forsyth GA-White GA-Murray GA-
Lumpkin GA-Gilmer GA-Whitfield GA-Union GA-Cherokee GA-Gordon GA-
Bartow GA-Pickens GA-Floyd GA-Fannin GA-
1140 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...DAWSON...SOUTHERN
WALKER...NORTHWESTERN FORSYTH...WHITE...SOUTHERN MURRAY...LUMPKIN...
GILMER...SOUTHERN WHITFIELD...SOUTHERN UNION...NORTHERN CHEROKEE...
GORDON...NORTHERN BARTOW...PICKENS...FLOYD AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 1230 AM EDT...
At 1139 PM EDT...a line of strong thunderstorms extended from near
Nottely Dam to near Chatsworth and LaFayette, moving southeast at 55
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Canton, Cartersville, Calhoun, Dahlonega, Summerville, Jasper,
Cleveland, Dawsonville, Ellijay, Adairsville, Trion, Ball Ground,
Nelson, White, Waleska, East Ellijay, Resaca, Helen and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3464 8552 3471 8468 3480 8461 3468 8425
3469 8405 3474 8395 3473 8383 3478 8382
3480 8368 3476 8363 3465 8366 3455 8362
3450 8367 3452 8379 3447 8393 3441 8398
3433 8396 3433 8426 3429 8446 3420 8545
TIME...MOT...LOC 0339Z 310DEG 49KT 3495 8413 3474 8464 3470 8524 3462
8575 3463 8623
WIND...50MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 27, 10:15 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 27, 10:15 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1015 PM EDT Sat May 27 2017 .UPDATE... ...Severe Thunderstorm Watch In Effect For Portions of North GA... Always a tough call with these NW flow events and in this case...WNW flow event. First wave moved through this morning as just clouds mainly which really stabilized things longer than the models had projected. Making up for lost time now though with CAPE values pushing 2500 J/KG. There has also been an extensive cap to overcome as evidenced by impressive warming on 00Z FFC sounding. Hard to discern how far this extends into North GA and honestly not likely to matter for the first tier of counties given momentum of initial MCS. But certainly could see some weakening prior to entering the southern half of the watch but enough uncertainty there that thought it best in coordination with SPC to go another tier of counties. After that...depends more on further upstream convection and if it makes a late night run at us which would have a better chance of impacting the metro. For now have kept Atlanta area in the chance pops except northern burbs where likely will be in place. Will be a fluid situation with updates to pop grids likely to continue into the overnight period. Deese && .PREV DISCUSSION... /issued 757 PM EDT Sat May 27 2017/ PREV DISCUSSION... /issued 247 PM EDT Sat May 27 2017/ SHORT TERM /Today through Monday/... A rather complicated forecast as a series of disturbances moves across the CWA beginning tonight and through Sunday night. The MCS that was over TN early this morning has dissipated and has not put out an outflow. The hi-res models eventually caught on to this, but they still struggle with developing convection and moving it into GA. The HRRR has flip-flop several times this morning and the WRF/ARW continue to develop convection over TN and move it southeast. The problem with this is that showers that have developed over TN are moving northeast. The other issue is the strong cap over the CWA between 800 and 700 mb. Unless there is forcing, areas in north Georgia would need to rise to near 100 degrees before breaking the cap. Latest models suggest the cap doesn't break down until Sunday morning. Have opted to go with GFS/NAM deep moisture and associated short waves to forecast the best areas for thunderstorms, which at this time both the GFS/NAM agree on extreme north Georgia tonight and Sunday with the better chances in north Georgia Sunday night. As for severe potential, if any storms develop, there is still the risk of isolated severe storms as CAPES continue to run high as well as 0 - 6km bulk shear. 17 LONG TERM /Monday Night through Friday/... A largely unsettled period can be expected through the long-term. Monday continues to exhibit the best chance for strong to severe thunderstorm activity as a front enters the area with abundant instability in place by Monday afternoon. The remainder of the extended will continue to see chances for convection each day with plentiful moisture and southwest flow aloft. Refer to the previous long-term discussion below for additional details. RW PREVIOUS LONG TERM /Issued 356 AM Sat May 27 2017/ Main forecast concern in long term period is chance for strong/severe convection on Monday. 00Z model guidance in pretty good agreement with Monday forecast. Front progged to continue to sag into the state Monday with above normal sfc temps and dewpoints. SBCAPE rises to fairly high values even for late May, GFS 2500-3500 J/kg. Deep layer shear should be sufficient for severe convection, 0-6km bulk shear mags > 30kts over much of the CWA, however low level shear quite weak with 0-1km bulk shear around 5-10kts. In such environments, we typically see severe storms with large hail and wind threats but very low risk of tornadoes. PW will be fairly high but not too abnormally high for this time of year (GFS values around 1.6 in). With large scale lift not too high, QPF also less than 1 inch in most locations Mon, so will likely see periods of heavy rain but flash flooding risk somewhat low. After front sags into middle or south GA, essentially washes out Tuesday. Moisture remains plentiful but without any forcing, any storms would be fairly isolated thru Thursday. Have kept PoPs fairly low but unlikely we will see a dry period with weak SWly flow aloft. By Thurs Night or Friday, warm advection should kick in with increase in moisture as well. Have bumped up PoPs then. SNELSON AVIATION... 00Z UPDATE... VFR conditions to start out in the short term although do expect to continue with periods of mid level cigs for the next several hours. Biggest issue will be trying to time potential TSRA episodes with guidance all over the place with possibilities. For now...into the overnight looks like the best chances but confidence so low that will only include VCSH for now. Intrusion of lower clouds from the SW overnight will require MVFR cigs aft 10Z for all sites. //ATL CONFIDENCE...00Z UPDATE... Medium on TSRA chances. High on remaining elements. Deese && .PRELIMINARY POINT TEMPS/POPS... Athens 70 89 70 87 / 30 40 30 50 Atlanta 71 87 69 84 / 30 20 20 60 Blairsville 62 84 63 79 / 70 50 60 60 Cartersville 70 86 69 83 / 60 40 50 60 Columbus 71 90 73 87 / 10 10 10 60 Gainesville 69 86 68 83 / 60 50 50 50 Macon 69 93 72 89 / 10 10 10 40 Rome 69 86 69 83 / 60 50 70 60 Peachtree City 69 88 71 85 / 20 20 20 60 Vidalia 70 93 72 92 / 5 10 10 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Deese LONG TERM....20 AVIATION...Deese
Hazardous weather outlook, May 27, 9:15 PM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 915 PM EDT Sat May 27 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-281815- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 915 PM EDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... The chance for thunderstorms will increase across far north Georgia this evening into the overnight hours. A few of these storms could become strong or severe with large hail, damaging winds, frequent lightning, and even an isolated tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Thunderstorms will be possible Sunday and especially Monday as a weak cold front moves through the state. The best chance for severe storms will be on Monday with large hail, damaging winds heavy rainfall and frequent lightning likely. As the front washes out, moisture will linger and daytime heating will cause isolated thunderstorms, some possibly strong, on Tuesday through Friday with greater chances on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 27, 11:25 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1125 PM EDT SAT MAY 27 2017
GAZ006>009-280415-
Gilmer GA-Union GA-Towns GA-Fannin GA-
1125 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILMER...UNION...TOWNS
AND FANNIN COUNTIES UNTIL 1215 AM EDT...
At 1123 PM EDT...a line of strong thunderstorms extended from north
of Murphy North Carolina to east of Chattanooga Tennessee, moving
southeast at 50 mph.
HAZARD...40 to 50 mph wind, frequent cloud-to-ground lightning and
heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Blue Ridge, Hiawassee, Blairsville, Young Harris, Morganton, Blue
Mountain Shelter, Jones Mill, Gumlog, Higdon, Loving, Jones Creek,
Titus, Cohutta Wilderness, Culberson, Epworth, Low Gap Shelter,
Pisgah, Mineral Bluff, Vogel State Park and Cherry Log.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3495 8355 3494 8360 3492 8360 3488 8366
3482 8365 3478 8382 3472 8384 3474 8395
3470 8404 3468 8417 3468 8424 3480 8460
3483 8458 3486 8462 3499 8462 3499 8355
TIME...MOT...LOC 0323Z 296DEG 45KT 3542 8341 3526 8359 3506 8440 3503
8500
WIND...50MPHSpecial weather statement, May 27, 11:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1140 PM EDT SAT MAY 27 2017
GAZ002-004>008-011>016-019>022-280430-
Chattooga GA-Dawson GA-Walker GA-Forsyth GA-White GA-Murray GA-
Lumpkin GA-Gilmer GA-Whitfield GA-Union GA-Cherokee GA-Gordon GA-
Bartow GA-Pickens GA-Floyd GA-Fannin GA-
1140 PM EDT SAT MAY 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...DAWSON...SOUTHERN
WALKER...NORTHWESTERN FORSYTH...WHITE...SOUTHERN MURRAY...LUMPKIN...
GILMER...SOUTHERN WHITFIELD...SOUTHERN UNION...NORTHERN CHEROKEE...
GORDON...NORTHERN BARTOW...PICKENS...FLOYD AND SOUTHEASTERN FANNIN
COUNTIES UNTIL 1230 AM EDT...
At 1139 PM EDT...a line of strong thunderstorms extended from near
Nottely Dam to near Chatsworth and LaFayette, moving southeast at 55
mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Rome, Canton, Cartersville, Calhoun, Dahlonega, Summerville, Jasper,
Cleveland, Dawsonville, Ellijay, Adairsville, Trion, Ball Ground,
Nelson, White, Waleska, East Ellijay, Resaca, Helen and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3464 8552 3471 8468 3480 8461 3468 8425
3469 8405 3474 8395 3473 8383 3478 8382
3480 8368 3476 8363 3465 8366 3455 8362
3450 8367 3452 8379 3447 8393 3441 8398
3433 8396 3433 8426 3429 8446 3420 8545
TIME...MOT...LOC 0339Z 310DEG 49KT 3495 8413 3474 8464 3470 8524 3462
8575 3463 8623
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:47 PM EDT | Severe Thunderstorm Warning | FFC | Catoosa, Dade, Murray, Walker, Whitfield | 58 min |
| May 27, 11:25 PM EDT | Special Weather Statement | FFC | Fannin, Towns, Union | 50 min |
| May 28, 12:26 AM EDT | Special Weather Statement | FFC | Banks, Bartow, Chattooga, Cherokee, Dawson, Floyd and 6 more | 49 min |
| May 28, 12:48 AM EDT | Special Weather Statement | FFC | Cobb, DeKalb, Douglas, Fulton, Gwinnett, Haralson and 2 more | 42 min |
| May 28, 12:59 AM EDT | Special Weather Statement | FFC | Barrow, Jackson, Madison | 46 min |
| May 28, 2:17 AM EDT | Special Weather Statement | FFC | Clayton, Coweta, Fayette, Henry, Spalding | 28 min |
| May 28, 2:54 AM EDT | Special Weather Statement | FFC | Chattooga | 36 min |
| May 28, 3:02 AM EDT | Severe Thunderstorm Warning | FFC | Chattooga, Floyd | 43 min |
| May 28, 3:42 AM EDT | Special Weather Statement | FFC | Walker | 33 min |
| May 28, 4:16 AM EDT | Special Weather Statement | FFC | Chattooga, Walker | 29 min |
| May 28, 4:34 AM EDT | Special Weather Statement | FFC | Floyd | 26 min |
| May 28, 4:58 AM EDT | Severe Thunderstorm Warning | FFC | Floyd, Haralson, Polk | 37 min |
| May 28, 5:17 AM EDT | Special Weather Statement | FFC | Cherokee | 28 min |
| May 28, 5:24 AM EDT | Severe Thunderstorm Warning | FFC | Carroll, Cobb, Douglas, Paulding | 51 min |
| May 28, 5:56 AM EDT | Special Weather Statement | FFC | Clayton | 34 min |
| May 28, 6:00 AM EDT | Special Weather Statement | FFC | DeKalb, Fulton, Gwinnett | 30 min |
| May 28, 6:19 AM EDT | Special Weather Statement | FFC | Clayton, DeKalb, Henry, Newton, Rockdale, Walton | 26 min |
| May 28, 6:51 AM EDT | Special Weather Statement | FFC | Clarke, Morgan, Newton, Oconee, Walton | 24 min |
Nearby
Special Weather Statements in Georgia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.